Antidepressants, even the latest generation of antidepressants, often affect sexual life. Many patients experience a decline in form and less willingness to have sex. How do we deal with it?
Antidepressants help restore neurochemical balance, improve mood and sometimes even save lives. Thanks to them, it is possible to get out of a state of deep depression and start a therapy. The most commonly used drugs of this type are serotonin reuptake inhibitors. They ensure that the serotonin responsible for good mood, lowering anxiety and mental balance is not excessively lost in synaptic fissures. Unfortunately, antidepressants also have their own side effects, even with the latest generation of substances. First of all, their intake disturbs the balance between serotonin and dopamine, which is responsible for the joy of sex, readiness and willingness to have intercourse. As a result, the quality of sexual life during the treatment of depression can drop. It is worth noting that depression itself does not always have a negative impact on the level of willingness to have sex.
Not everyone has the side effect of a lower libido. Smaller doses of antidepressants, younger age of the patient and naturally high sexual needs reduce the risk of this effect. However, many patients notice a clear reduction in their needs, inability to achieve or maintain an erection, rapid dropping of excitement, or difficulty in achieving orgasm. For those in whose lives sex plays an important role, these side effects of taking medication are really hard to accept and discouraging. For some patients, this may be an additional factor that seriously reduces their well-being. That's why it's worth talking about your difficulties and knowing how to deal with them.
Side effects may be a temptation to stop taking medication - especially at the beginning of treatment. Antidepressants are drugs taken on a long-term basis, which only after a few weeks show their full effect. Their sudden withdrawal may be associated with a sudden deterioration of the patient's condition. What's more, a little more willingness to have sex will not compensate for the whole range of unpleasant emotions, powerlessness and negative experiences associated with being depressed. So talk to your doctor instead of taking your medication on your own.
Decreasing the quality of sexual life during the pharmacological treatment of depression is a problem for many patients. First of all, you should discuss your feelings with your partner - describe what it looks like from the perspective of the person taking the medicine, what has changed, what helps. Satisfactory sex does not always have to be fast, intense and end in orgasm. What is more, it is worth remembering that antidepressant treatment does not last a lifetime. After a while, the body regains its balance. A sincere, open and trusting contact with the therapist can be very helpful.